When you take prescription or over-the-counter (OTC) medications, do you take also a vitamin, mineral, or other dietary supplements? Have you considered whether there is any danger in mixing medications and dietary supplements?
There could be, says Robert Mozersky, a medical officer at the Food and Drug Administration (FDA). “Some dietary supplements may increase the effect of your medication, and other dietary supplements may decrease it,” he says.
Certain dietary supplements can change absorption, metabolism, or excretion of a medication and therefore affect its potency. “You may be getting either too much or too little of a medication you need,” Mozersky warns.
Consequently, combining dietary supplements and medications could have dangerous and even life-threatening effects. For example, drugs for HIV/AIDS, heart disease, depression, treatments for organ transplants, and birth control pills are less effective when taken with St. John’s Wort, an herbal supplement. Depending on the medication involved, the results can be serious.
In addition, warfarin (a prescription blood thinner), ginkgo biloba (an herbal supplement), aspirin and vitamin E (a supplement) can each thin the blood. Taking any of these products together may increase the potential for internal bleeding or stroke.
Dietary supplements are widely used and include vitamins, minerals, and other less familiar substances—such as herbals, botanicals, amino acids, and enzymes. The 2005-2008 National Health and Nutrition Examination Study (NHANES) of the Centers for Disease Control and Prevention (CDC) found that 34% of participants—representing some 72 million people in the United States—were taking some kind of dietary supplement along with a prescription medication. While many people take supplements to ensure an adequate intake of essential nutrients, dietary supplements should not be used as a substitute for eating the variety of foods that makes up a healthy diet.
Some consumers may believe that a so-called “natural” product, such as an herbal supplement or fish oil, can’t hurt them. Mozersky disagrees. “Natural does not always mean safe,” he says. For example, many weight loss products claim to be “all-natural” or “herbal,” but their ingredients may interact with medications or may be dangerous for people with certain medical conditions.
Children, in particular, could be harmed by taking both supplements and medicines. “Parents should know that children’s metabolisms are so unique, that at different ages they metabolize substances at different rates. For kids, ingesting dietary supplements together with other medications make adverse events a real possibility,”
source: fda gov